Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 163, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 17, 2003, 4:23 PM CDT for Jefferson Davis County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 4:23 PM CDT (21:23 UTC)
- Expired
- May 17, 2003, 4:55 PM CDT
- In force
- 32 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jefferson Davis County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KJAN 172123
TORJAN
MSC065-172155-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
423 PM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
* UNTIL 455 PM CDT
* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 4 MILES NORTHWEST OF PRENTISS...OR ABOUT 20 MILES SOUTHWEST
OF MAGEE...MOVING EAST AT 30 MPH.
* THE TORNADO IS EXPECTED TO...
BE NEAR CLEM AT 435 PM CDT
THIS TORNADO IS WRAPPED IN RAIN - IF YOU WAIT UNTIL YOU SEE OR HEAR
IT COMING IT MAY BE TOO LATE TO GET TO A SAFE PLACE. TAKE COVER NOW
IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR HEAD AND BODY FROM FLYING
DEBRIS.
LAT...LON 3173 8996 3150 8995 3158 8983 3161 8976
3178 8976
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 17, 3:35 PM CDT, 48 minutes earlier.
Area forecast discussion, May 17, 3:35 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 335 PM CDT SAT MAY 17 2003 MID LEVEL LOW CENTER RESPONSIBLE FOR ACTIVE WEATHER WILL CONTINUE TO DRIFT SOUTHEAST AND WEAKEN AS IT HEADS INTO THE NRN GULF. DECREASING WIND FIELDS WILL LEND TO LESSER CHANCES FOR SEVERE STORMS. STRONGEST CONVERGENCE ASSOC WITH WEAKENING LOW LEVEL JET AND THETAE ADVECTION ON EAST SIDE OF THE LOW WILL BRING HIGHEST PRECIP CHANCES TO EASTERN AND SRN PORTIONS OF THE FORECAST AREA THROUGH SUNDAY NIGHT. DIURNAL ACTIVITY WILL DEVELOP UNDER COLD CORE ASSOC WITH LOW CENTER... HOWEVER...AS SYSTEM WEAKENS MODELS INDICATE CORRESPONDING INCREASE IN MID LEVEL TEMPS. SO EXPECT CONVECTIVE PRECIP CHANCES TO DWINDLE FOR MONDAY WITH PATTERN BECOMING RATHER STAGNANT...I.E. WEAK UPPER FLOW AND DIFFUSE SURFACE BOUNDARIES TO FOCUS ANY CONVECTION. ATTENTION WILL TURN QUICKLY TO AN APPROACHING COLD FRONT TUESDAY THAT WILL APPROACH QUICKLY FROM THE NORTH. AHEAD OF THIS FRONT...THE MODELS INDICATE CONSIDERABLE POOLING OF MOISTURE WITH PRECIP WATER VALUES RISING TO AROUND 2 INCHES. EXPECT THERE WILL BE STRONG LOW LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY WITH MODELS INDICATING STRONG PUSH OF DRY/RELATIVELY COOL AIRMASS INTO THE LOWER MS VALLEY REGION. GFS INDICATES THE PRIMARY RISK FOR THUNDERSTORMS SHOULD EXIST IN THE LATE TUES TO WED AFTN TIME FRAME...WITH 80-90 KT UPPER JET STREAKS NEAR LOWER MS VALLEY REGION THAT COULD SUPPORT RATHER STRONG CONVECTION...THIS WORDED IN AFTN HWO. MUCH DRIER/MILDER WEATHER LOOKS ON TAP AFTER PASSAGE OF THE FRONT THURSDAY INTO THE WEEKEND AND INDICATED THIS IN THE EXTENDED FOR NOW. .JAN... AR...NONE. LA...NONE. MS...NONE. 43
Hazardous weather outlook, May 17, 3:13 PM CDT, 1 hour 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 313 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON OVER MAINLY EAST CENTRAL AND SOUTHEAST MISSISSIPPI...GENERALLY EAST OF THE NATCHEZ TRACE. THIS INCLUDES THE MERIDIAN...HATTIESBURG...COLUMBUS...AND METRO JACKSON AREAS. ANY SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL THREE QUARTERS OF AN INCH OR LARGER. A FEW TORNADOES CANNOT BE RULED OUT. NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND NORTHWEST MISSISSIPPI. A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A SLOWLY APPROACHING COLD FRONT TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS OVER THE REGION THROUGH SUNDAY AFTERNOON. A STORM SYSTEM...IN THE UPPER ATMOSPHERE...IS FORECAST TO WEAKEN AS IT MOVES SOUTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH SUNDAY AFTERNOON. AS THIS STORM SYSTEM MOVES OVER THE AREA...THE INSTABILITY SHOULD BE ENHANCED. ALL OF THESE FEATURES SUGGEST THE POSSIBILITY OF SEVERE WEATHER WILL CONTINUE THROUGH SUNDAY AFTERNOON. ...FLOODING... HEAVY RAINFALL WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON OVER AREAS EAST OF THE NATCHEZ TRACE. WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL FOR VERY HEAVY RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS FOR A FEW HOURS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH RAINFALL OF 1 TO 2 INCHES IN SHORT BURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI TUESDAY NIGHT AND WEDNESDAY. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST...AND WILL COMBINE WITH STRONG JET STREAM DYNAMICS IN A MOIST AND UNSTABLE AIRMASS. THESE FEATURES ARE EXPECTED TO YIELD THE POSSIBILITY OF STRONG THUNDERSTORMS OVER THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...HAVE BEEN REQUESTED THROUGH AT LEAST EARLY TONIGHT. ACTIVATION MAY ALSO BE NEEDED BY SUNDAY AFTERNOON. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 10:30 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 AM FANNIN MS WIND DAMAGE
05/17/03 RANKIN A FEW TREES DOWN.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 17, 10:45 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 AM MS WIND DAMAGE
05/17/03 CLAIBORNE NUMEROUS TREES DOWN
COUNRY WIDE. REPORTED BY
CLAIBORNE COUNTY SHERIFFS
OFFICE.Local storm report, May 17, 11:44 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1144 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 AM LAKE VILLAGE AR WIND DAMAGE
05/17/03 CHICOT 2 MOBILE HOME EXTENSIONS
DESTROYED ON LAKE HALL
RD. REPORTED BY CHICOT
COUNTY EMA.Local storm report, May 17, 12:36 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1236 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 AM MCCALL CREEK MS 0.75 INCH HAIL
05/17/03 FRANKLIN REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 17, 12:47 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM PHILADELPHIA MS WIND DAMAGE
05/17/03 NESHOBA A FEW TREES DOWN.
REPORTED BY NESHOBA
COUNTY SHERIFFS OFFICE.Local storm report, May 17, 12:54 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1254 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 N BROOKHAVEN MS TORNADO
05/17/03 LINCOLN BRIEF TOUCHDOWN CONFIRMED
BY BROOKHAVEN POLICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:48 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 57 min |
| May 17, 12:41 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 59 min |
| May 17, 12:47 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 58 min |
| May 17, 12:57 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 58 min |
| May 17, 5:07 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 43 min |
| May 17, 5:37 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 43 min |
| May 17, 6:17 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 58 min |
| May 17, 6:48 AM CDT | Severe Thunderstorm Warning | JAN | Sharkey | 42 min |
| May 17, 7:08 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 42 min |
| May 17, 8:18 AM CDT | Severe Thunderstorm Warning | JAN | Warren | 32 min |
| May 17, 9:10 AM CDT | Flash Flood Warning | JAN | Adams, Jefferson | 3 hr |
| May 17, 9:49 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 41 min |
| May 17, 10:01 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 44 min |
| May 17, 10:12 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 28 min |
| May 17, 10:23 AM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 62 min |
| May 17, 10:32 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 58 min |
| May 17, 10:49 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee, Oktibbeha, Winston | 41 min |
| May 17, 10:51 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 44 min |
| May 17, 11:03 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 62 min |
| May 17, 11:10 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 45 min |
| May 17, 11:24 AM CDT | Severe Thunderstorm Warning | JAN | Scott | 41 min |
| May 17, 11:32 AM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 38 min |
| May 17, 12:07 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 38 min |
| May 17, 12:25 PM CDT | Tornado Warning | JAN | Lincoln | 45 min |
| May 17, 12:57 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 28 min |
| May 17, 2:13 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson, Lincoln | 42 min |
| May 17, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 56 min |
| May 17, 3:46 PM CDT | Tornado Warning | JAN | Scott | 44 min |
| May 17, 3:56 PM CDT | Tornado Warning | JAN | Lawrence | 29 min |
| May 17, 4:06 PM CDT | Tornado Warning | JAN | Simpson, Smith | 39 min |
| May 17, 4:10 PM CDT | Tornado Warning | JAN | Lauderdale, Newton | 45 min |
| May 17, 4:15 PM CDT | Tornado Warning | JAN | 40 min | |
| May 17, 4:19 PM CDT | Tornado Warning | JAN | Kemper | 61 min |
| May 17, 4:48 PM CDT | Tornado Warning | JAN | Covington | 47 min |
| May 17, 4:54 PM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 17, 4:57 PM CDT | Tornado Warning | JAN | Jefferson Davis | 13 min |
| May 17, 5:21 PM CDT | Tornado Warning | JAN | Kemper | 29 min |
| May 17, 5:35 PM CDT | Tornado Warning | JAN | Covington, Jones | 60 min |
| May 17, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 25 min |
| May 17, 6:15 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 45 min |
| May 17, 6:23 PM CDT | Tornado Warning | JAN | Jasper | 37 min |
| May 17, 6:38 PM CDT | Tornado Warning | JAN | Forrest, Jones | 42 min |
| May 17, 6:41 PM CDT | Tornado Warning | JAN | Clarke | 44 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.